Iowa, 2023

Hail in Iowa, June 4, 2023

June 4, 2023 · NWS DMX · 1 event in 1 county or zone

The surface pattern continued to be dominated by high pressure to the east over the Great Lakes region. As was typical in the preceding days, afternoon thunderstorms developed as diurnal heating peaked.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The surface pattern continued to be dominated by high pressure to the east over the Great Lakes region. As was typical in the preceding days, afternoon thunderstorms developed as diurnal heating peaked. On the 4th, however, storms were also aided by a weak boundary moving across the area. Storms developing along this boundary remained below severe criteria, but one did manage to produce nickel sized hail in Ames, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 4, 1:01 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 4, 1:01 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
201 PM CDT Sun Jun 4 2023

.DISCUSSION.../Tonight through Sunday/
Issued at 201 PM CDT Sun Jun 4 2023

Key Messages:
-- Continued warm, humid, with afternoon isolated/scattered storms
   today and Monday
-- Higher chances of storms with locally heavy rains Tuesday and
   Wednesday
-- Transition mid to late week to cooler, but seasonal air with
   anonymously low humidity for this time of year

Details: Overall upper level pattern remains in an omega block with
the mid-level ridge over the central part of the US into the central
Canadian provinces having moved a bit westward since this time
yesterday and the eastern North American trough. This has kept the
flow over Iowa from the east or northeast through the atmospheric
column and the few showers and storms this morning and this
afternoon's activity has been dropping to the west or southwest.
Once again, forecast soundings show a dearth of deep layer shear,
which will result in pulsey type storms. While low level lapse rates
remain steep and may allow for small hail, the dry subcloud air
could result in sub-severe gusty winds given the potential of dry
air entrainment, which could speed up momentum transport to the
surface. 9z/12z RRFS and recent runs of the HRRR and NamNest show
gusts of 30 to 40 knots at most. The weak steering flow also means
locally heavy rainfall, but deterministic convective allowing models
(CAMs) and the 0z and 12z HREF show totals around or less than 2
inches so do not foresee any hydrology concerns outside of poor
drainage ponding. Additional storm development has also occurred
over eastern Iowa just east of the forecast area ahead of drier air
arriving from Illinois. As has been the case in past days, all of
this activity should dissipate into this evening.

Behind this moisture boundary, HRRR and RAP both indicate smoke will
be pushing west through western Illinois into eastern Iowa from
wildfires in the Quebec and Ontario provinces. Much of this will be
high-level smoke arriving tonight and being pushed southward through
the day Monday over eastern Iowa. There is more uncertainty on any
near-surface smoke due to model trends. The 12z HRRR had modest
concentrations making it as far west as a Waterloo to Newton to
Chariton line. However, hourly runs of the HRRR since and the 15z
RAP show lesser concentrations compared to the 12z HRRR. Thus, will
just opt for this mention and monitor trends east of the forecast
area this evening and overnight. As a general reminder, while we may
increase sky cover to account for high-level smoke and add haze or
smoke to the weather grid for surface impacts to visibility when
applicable, air quality monitoring and issuance of any air quality
advisories are the responsibility of our partners at the Iowa
Department of Natural Resources.

The rest of Monday will see little in the way of rainfall, though a
few storms are possible over northern Iowa as the cool front
approaches the area from the northeast. Higher and more widespread
chances are likely on Tuesday into Wednesday as this boundary looses
its momentum and slowly progresses through the state. This cool
front will finally be pushed west of the forecast area later
Wednesday as a lobe of vorticity drops around the west side of the
eastern US longwave trough. Severe weather is unlikely Tuesday and
Wednesday with less than 20 knots of deep layer shear, though
initial storms could pose a small hail and gusty wind risk for
reasons similar to what may occur today/Sunday. There may be a bit
more concern for locally heavy rainfall as moisture pools ahead of
the slow moving boundary with slow storm motions. Precipitable water
values are a bit higher than yesterday at this time above 1.5 and at
some times near 1.75" and warm cloud depths will be near 11500 feet.
While there is not much for CAM guidance at this time range, the
NamNest shows 1-2" totals in 3 hours. Seasonal temperatures, but low
humidity air will arrive later Wednesday and stay into Thursday as
surface high pressure spreads southward over the Great Lakes and
Ohio Valley and keeps the boundary west of the state. This high will
begin to depart the region on Friday allowing for warmer conditions
compared to Thursday. Our next rain and storm chances may come at
some point next weekend as a shortwave trough rotating around the
Hudson Bay low brings a front into the region.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1229 PM CDT Sun Jun 4 2023

Official TAFs are VFR with few to scattered ceilings for
developing or expected to develop cumulus this afternoon. While
isolated showers and storms will also develop this afternoon
waning into this evening, confidence in a storm impacting a
terminal is too low to include any mention. Any storm could
produce localized gusty winds of 30 to 40 knots. It is not
included at this time, but high level smoke and perhaps near
surface smoke may move into eastern Iowa tonight into Monday
morning, which could impact OTM and ALO. Future issuances will
assess this potential.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jun 4, 1:48 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
248 PM CDT Sun Jun 4 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-052000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
248 PM CDT Sun Jun 4 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms continue into this evening. Lightning,
gusty winds and locally heavy rainfall are the main threats, which
could lead to ponding of water in low lying and poor drainage
areas, especially if in urban areas. Some small hail is also
possible, but the overall threat for severe storms is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily chances for isolated to scattered storms continue through
Wednesday. Severe weather is unlikely, but gusty winds and
lightning are possible with any storms. In addition, slow moving
storms may produce locally heavy rain and result in localized
ponding, especially in urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but rainfall reports are
always appreciated.

The radar

The Des Moines radar (KDMX), 36 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Story

When
June 4, 4:45 PM CST
Where
Story County, 1.72 mi NW of Ames
Measured
0.88 in hail
Reported by
Public
Coordinates
42.050, -93.640

Nickel sized hail and winds estimated near 45 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105619.